Skip to content
Living with HIV increases chances of sudden cardiac death


By Steven Reinberg
Health Day reporter

THURSDAY, June 17, 2021 (HealthDay News) – People living with HIV must take potent cocktails of drugs to control their disease, but new study finds they also need to worry about a doubled risk of sudden death from HIV. cardiac origin.

Unlike a heart attack caused by a blocked heart artery, sudden cardiac death can occur without warning and is triggered by an electrical dysfunction that causes an irregular heartbeat. Within minutes there is loss of consciousness and a high probability of death.

Among people living with HIV, autopsies revealed scarring of the heart muscle – called fibrosis – which may explain why sudden cardiac death is more likely in these patients, the researchers report.

“Deaths from fatal arrhythmias in HIV-infected patients are 87% higher than in the general population,” said lead researcher Dr. Zian Tseng, cardiac electrophysiologist at the University of California, San Francisco.

“There is a chronic level of inflammation in HIV positive patients,” he explained. “This fibrosis has been described in other organs, as well as in the lymph nodes, liver and intestine. So the heart is just another place where this chronic inflammation induces this healing response.”

Continued

Tseng said chronic inflammation in HIV patients persists even in those taking antiretroviral drugs whose HIV level is undetectable in blood tests. Most likely, the virus hides in body organs and lymph nodes and still causes inflammation which leads to scarring leading to organ dysfunction, he said.

Although the inflammation cannot be avoided, Tseng believes that the use of MRI could identify fibrosis in patients who have had arrhythmias. Steps could also be taken to reduce the risk of sudden cardiac death by implanting a pacemaker / defibrillator that can prevent fatal arrhythmias.

But not all deaths among HIV patients believed to be due to sudden cardiac death are actually caused by heart disease, Tseng said.

A third of the deaths they examined, believed to be due to sudden cardiac death, were in fact caused by drug overdoses, although no evidence of drug abuse was seen at the time of the test. death, he said.

Continued

Inflammation to blame

The study used data from a study that looked at sudden unexpected deaths in San Francisco from 2011 to 2016.

In this study, Tseng’s team reviewed records and autopsies to find the true causes of sudden death in HIV-infected patients. They found that the rate of sudden death was more than twice as high among people living with HIV.

Specifically, of the 610 unexpected deaths among people living with HIV, 109 deaths were due to out-of-hospital cardiac arrest. A review of the medical and autopsy records revealed that all but one of the deaths indicated multiple underlying causes.

Of these, 48 appeared to be from sudden cardiac death, but only 22 were caused by arrhythmia and heart disease, damaged or enlarged heart, or pre-existing arrhythmic disease.

Drug overdoses were found in 16 patients, nearly 34% of the group suspected of sudden cardiac death. Among the deaths of patients not infected with HIV, only 13% of the 505 deaths classified as sudden cardiac death were due to drug overdoses.

Continued

Other non-cardiac deaths among HIV-infected patients thought to have died from sudden cardiac death have in fact died from other causes such as kidney failure, infections, bleeding and blood loss. diabetic ketoacidosis.

HIV-positive patients have significantly higher rates of heart attack, heart failure, arterial disease and stroke than the general population, Tseng said.

“Patients and their providers really should be testing for substance use and taking this risk seriously,” he said. “From a cardiac standpoint, people with HIV really need to watch out for symptoms like fainting, chest pain, palpitations and skipped heartbeats. These are potential warning signs of problems, and especially heart rhythm problems that the provider might want to do further testing for. “

Could anti-HIV drugs play a role?

Dr Jeffrey Laurence, senior scientist for amfAR (Foundation for AIDS Research) programs said this study adds to knowledge of how HIV affects lifespan even when patients are taking antiretroviral drugs. He was not part of the research.

Laurence believes that the inflammation that leads to fibrosis may be caused by some antiretroviral drugs, especially older ones. “We should look at the types of anti-HIV drugs you take because some of them may be more likely to give you fibrosis,” he said.

Continued

He also believes that the virus itself is involved and that the fibrosis can come from a combination of HIV and certain drugs.

“People are wondering if this inflammation is related to a very low level of virus in the tissues that you cannot detect,” Laurence said. “We argued that certain types of anti-HIV drugs, especially drugs that people were taking earlier in the epidemic, promote inflammation on their own. So I think it’s a combination. in patients on newer types of antiretroviral drugs, such as integrase inhibitors that have never been associated with heart disease, it is the virus that causes the inflammation. “

Laurence, who is also a professor of medicine in the division of hematology-oncology at Weill Cornell Medical College in New York City, has additional theory. He thinks that HIV could permanently damage the immune system, and this is the source of the inflammation.

“Is there anything we know how to do to stop fibrosis? That’s the million dollar question,” Laurence said.

Continued

Many drug companies have sought to find effective treatments for fibrosis, long before anyone heard of HIV, he said.

“So far, everything is still more or less in the experimental phase. Someone who finds a drug with minimal side effects to treat inflammation is going to make a lot of money, not just because of HIV but because of HIV. inflammation in general, ”says Laurence.

The report was published on June 17 in the New England Journal of Medicine.

More information

To learn more about sudden cardiac death, see the American Heart Association.

SOURCES: Zian Tseng, MD, cardiac electrophysiologist and professor of medicine, University of California, San Francisco; Jeffrey Laurence, MD, senior program scientist, amfAR, and professor, medicine, division of hematology-oncology, Weill Cornell Medical College, New York City; New England Journal of Medicine, June 17, 2021

.



Source link